Aside from environmental factors such as a room or clothing that's too warm, most night sweats in women are caused by hormone fluctuations during perimenopause or menopause. Other health factors also can cause night sweats, but additional symptoms typically point to the underlying condition.
Night sweats during perimenopause and menopause are severe hot flashes that can drench the woman, her sleepwear and the bed sheets. These hot flashes may feel more severe than usual because the woman is asleep when the hot flash starts developing, and when it peaks, she might be bundled up in sheets and blankets. Night sweats can be enormously aggravating and regularly disrupt sleep. Like hot flashes that occur during the day, they can be accompanied by nausea, rapid or irregular heartbeat and headaches.
Hormones and Other Factors
These night sweats, like other hot flashes, occur when estrogen levels fluctuate during perimenopause and menopause, before these hormone levels begin a steady and permanent reduction. The changes in estrogen levels affects the area of the brain responsible for regulating body temperature, causing physical reactions. The occurrence of night sweats can be worsened by eating hot or spicy foods, or drinking alcohol or caffeinated beverages before bed.
Infections also can lead to night sweats in women. Tuberculosis is most frequently linked to night sweats, and other infections that can cause this problem include inflammation of the heart valves (endocarditis), inflammation of the bones (osteomyelitis), appendicitis, tonsillitis, diverticulitis, and human immunodeficiency virus (HIV) or acquired immunodeficiency syndrome (AIDS).
Low blood glucose, or hypoglycemia, can cause night sweats, just as it can cause increased perspiration while the woman is awake. Women with type 1 or type 2 diabetes may experience hypoglycemia when they sleep through the early signs of low blood sugar. Additionally, thyroid disorders can cause night sweats, and certain types of cancer can as well, particularly lymphoma.
Medications and Supplements
Several medications and supplements can lead to night sweats. All types of antidepressant drugs list increased sweating as a side effect. Corticosteroids such as cortisone and prednisone also are associated with night sweats. Niacin (vitamin B3) supplements can cause flushing, which may feel like sweating. Sildenafil (Viagra) and certain blood pressure medications also can cause flushing.